zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Adjoint operators for the natural discretizations of the divergence, gradient and curl on logically rectangular grids. (English) Zbl 1005.65024
Summary: We use the support-operator method to derive new discrete approximations of the divergence, gradient, and curl using discrete analogs of the integral identities satisfied by the differential operators. These new discrete operators are adjoint to the previously derived natural discrete operators defined using `natural’ coordinate-invariant definitions, such as Gauss’ theorem for the divergence. The natural operators cannot be combined to construct discrete analogs of the second-order operators {\bf div grad, grad div}, and {\bf curl curl} because of incompatibilities in domains and in the ranges of values for the operators. The same is true for the adjoint operators. However, the adjoint operators have complementary domains and ranges of values and the combined set of natural and adjoint operators allow a consistent formulation for all the compound discrete operators. We also prove that the operators satisfy discrete analogs of the major theorems of vector analysis relating the differential operators, including $\bold{div} {\overset\rightarrow\to {\bold A}}=0$ if and only if ${\overset\rightarrow\to{\bold A}}=\bold{curl} {\overset\rightarrow\to{\bold B}}; \bold{curl} {\overset\rightarrow\to{\bold A}} =0$ if and only if ${\overset\rightarrow\to{\bold A}}=\bold{grad}\varphi$.

MSC:
65D25Numerical differentiation
WorldCat.org
Full Text: DOI
References:
[1] Dmitrieva, M. V.; Ivanov, A. A.; Tishkin, V. F.; Favorskii, A. P.: Construction and investigation of support-operators finite-difference schemes for Maxwell equations in cylindrical geometry. (1985)
[2] Favorskii, A. P.; Tishkin, V. F.; Shashkov, M. Yu.: Variational-difference schemes for the heat conduction equation on non-regular grids. Soviet. phys. Dokl. 24, 446-448 (1979) · Zbl 0435.65081
[3] Favorskii, A. P.; Korshiya, T. K.; Tishkin, V. F.; Shashkov, M. Yu.: Difference schemes for equations of electro-magnetic field diffusion with anisotropic conductivity coefficients. (1980)
[4] Favorskii, A. P.; Korshiya, T. K.; Shashkov, M. Yu.; Tishkin, V. F.: Variational approach to the construction of finite-difference schemes for the diffusion equations for magnetic field. Differential equations 18, No. 7, 863-872 (1982)
[5] Favorskii, A. P.; Korshiya, T. K.; Shashkov, M. Yu.; Tishkin, V. F.: A variational approach to the construction of difference schemes on curvilinear meshes for heat-conduction equation. Comput. math. Math. phys. 20, 135-155 (1980) · Zbl 0473.65068
[6] Hyman, J. M.; Shashkov, M. Yu.: Natural discretizations for the divergence, gradient, and curl on logically rectangular grids. Comput. math. Appl. 33, No. 4, 81-104 (1997) · Zbl 0868.65006
[7] J.M. Hyman and M.Yu. Shashkov, The orthogonal decomposition theorems for mimetic finite difference methods, Report LA-UR-96-4735 of Los Alamos National Laboratory, Los Alamos, NM; also: SIAM J. Numer. Anal., submitted.
[8] Hyman, J. M.; Shashkov, M. Yu.; Steinberg, S.: The numerical solution of diffusion problems in strongly heterogeneous non-isotropic materials. J. comput. Phys. 132, 130-148 (1997) · Zbl 0881.65093
[9] Hyman, J. M.; Shashkov, M. Yu.; Steinberg, S.: Problems with heterogeneous and non-isotropic media or distorted grids. Proceedings of first international symposium on finite volumes for complex applications, problems and perspectives, 249-260 (1996)
[10] Knupp, P. M.; Steinberg, S.: The fundamentals of grid generation. (1993) · Zbl 0855.65123
[11] Lele, S. K.: Compact finite difference schemes with spectral-like resolution. J. comput. Phys. 103, 16-42 (1992) · Zbl 0759.65006
[12] Leventhal, S. H.: An operator compact implicit method of exponential type. J. comput. Phys. 46, 138-165 (1982) · Zbl 0514.76086
[13] Lynch, R. E.; Rice, J. R.: A high-order difference method for differential equations. Math. comp. 34, 333-372 (1980) · Zbl 0424.65037
[14] Samarskii, A. A.; Tishkin, V. F.; Favorskii, A. P.; Shashkov, M. Yu.: Employment of the reference-operator method in the construction of finite-difference analogs of tensor operations. Differential equations 18, 881-885 (1982)
[15] Samarskii, A. A.; Tishkin, V. F.; Favorskii, A. P.; Shashkov, M. Yu.: Operational finite-difference schemes. Differential equations 17, 854-862 (1981)
[16] Shashkov, M. Yu.: Conservative finite-difference schemes on general grids. (1995)
[17] Shashkov, M. Yu.; Steinberg, S.: Solving diffusion equations with rough coefficients in rough grids. J. comput. Phys. 129, 383-405 (1996) · Zbl 0874.65062
[18] Shashkov, M. Yu.; Steinberg, S.: Support-operator finite-difference algorithms for general elliptic problems. J. comput. Phys. 118, 131-151 (1995) · Zbl 0824.65101